Thunderstorm Wind, Halifax
- When
- June 9, 5:45 PM EST
- Where
- Halifax County, Scottsburg
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -78.780
Trees downed in Scottsburg along Route 344.
A severe thunderstorm downed trees in Halifax county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm downed trees in Halifax county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 1:56 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT SAT JUN 9 2007 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH SOUTHERN VIRGINIA INTO CENTRAL NORTH CAROLINA TONIGHT. HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT LAKES ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... A WEAK SHORT WAVE MOVES ACROSS THE REGION THIS EVENING...AND MUCH DRIER AIR CONTINUES TO MOVE INTO THE REGION OVERNIGHT. THE ONLY CONVECTIVE DEVELOPMENT SO FAR HAS BEEN ISOLATED SHOWERS FROM THE SOUTHERN SHENANDOAH VALLEY EASTWARD TO BUCKINGHAM COUNTY. THIS ACTIVITY SHOULD SHIFT MORE TO THE SOUTH AND EAST BY LATE AFT/EARLY EVE...SO I HAVE INCLUDED A SLIGHT CHC OF A SHOWER OR TSTM THROUGH 900 PM IN THE VA/NW NC PIEDMONT. WITH DRIER AIR MOVING IN...CLEARING SKIES AND FAIRLY LIGHT FLOW...WE WILL FINALLY SEE THE OVERNIGHT LOWS DROP OFF CLOSER TO NORMAL. MOS LOOKED GOOD...SO I STAYED CLOSE TO IT. DOES NOT LOOK LIKE MUCH CHC FOR FOG WITH THE DRYING LOWER LEVELS- OTHER THAN SHALLOW GROUND FOG TOWARD MORNING...SO I DID NOT PUT ANY IN THE GRIDS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THE SFC HIGH PRS SHIFTS EASTWARD SUNDAY AND THE LOW LEVEL FLOW VEERS TO THE NORTHEAST OR EAST. WE HAVE WEAK COOL ADVECTION WHICH WILL HOLD HIGH TEMPS DOWN CLOSE TO NORMAL- IN THE LOWER TO MID 80S PIEDMONT SECTIONS AND MID 70S TO LOWER 80S WEST OF THE BLUE RIDGE. MODELS SHOW A MARINE LAYER MOVG WESTWARD AND APPROACHING THE WESTERN VA PIEDMONT IN THE AFTERNOON. I RAISED SKY COVER A BIT OUT THAT WAY...BUT WITH AFT HEATING/MIXING...ANY LOWER CLOUDS WILL LIKELY HOLD OFF MOVING INTO THE AREA UNTIL AFTER SUNSET SUNDAY. INCREASED CLOUD COVER FOR SUNDAY NIGHT WITH NORTH TO NORTHEAST FLOW AND SOME LOW LEVEL MOISTURE. NAM AND GFS ARE PRODUCING SOME LIGHT QPF IN THE EAST SUNDAY NIGHT...BUT BELIEVE THIS IS OVERDONE. WENT CLOSE TO MOS GUIDANCE FOR SUNDAY NIGHT LOW TEMPERATURES.THE UPPER PATTERN IS GRADUALLY CHANGING...WITH UPPER LOW FORMING OFF THE MID ATLANTIC COAST MONDAY. ON MONDAY HELD ON TO LIGHT POPS THAT WERE CONTINUITY WITH LOW LEVEL FLOW. PLAYED TEMPERATURES CLOSE TO MAV VALUES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AN OMEGA BLOCK PROGGED TO DEVELOP ACROSS THE US AND CANADA DURING THE MEDIUM RANGE. GEM GLOBAL AND ECMWF SHOWED GREATER AMPLIFICATION OF THE FLOW AROUND THE BLOCK THAN GFS AND UKMET. 12Z CANADIAN TRENDED TOWARDS TO THE ECMWF. THE CLOSED VORTEX OVER THE NORTH ATLANTIC WILL RETROGRADE BACK TO THE WEST AND DRIVE A STRONG SHORTWAVE SOUTHWARD. THIS SHORTWAVE WILL CREATE A COLD FRONT OVER THE NORTHEAST WHICH WILL DROP THROUGH THE MIDDLE ATLANTIC REGION INTO THE SOUTHEAST. FOLLOWED HPCGUIDE WITH MINOR ADJUSTMENTS IN POPS AND DEW POINTS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE VIRGINIA AND NORTH CAROLINA PIEDMONTS THIS AFTERNOON. ANY ACTIVITY THAT DEVELOPS SHOULD MOVE WELL EAST OF LYH AND DAN BY EVENING. I INCLUDED A TSTM VCNTY IN THE DAN TAF AS THEY WILL HEAVE THE BEST CHANCE TO SEE A TSTM IN THEIR VICINITY. OTHERWISE...SHOULD BE A VFR NIGHT WITH HIGH PRESSURE AND DRIER AIR MOVING IN. LWB MAY SEE A BRIEF PERIOD OF FOG TOWARD DAYBREAK WITH GOOD RADIATION CONDITIONS AND SOME HELP FROM THE RIVER. I HAVE INCLUDED A PERIOD OF MVFR FOG AT LWB. WILL HAVE VF CONDITION SUNDAY UNDER HIGH PRESSURE AND NORTHWEST TO NORTH SFC WINDS. WITH HIGH PRESSURE IN THE REGION FROM SUNDAY NIGHT THROUGH TUESDAY...MVFR VSBYS POSSIBLE OVERNIGHT IN THE MOUNTAIN VALLEYS...AND WITH A LOW LEVEL NORTHEAST TO EAST FLOW DEVELOPING...A CHANCE FOR MVFR CEILINGS ALONG AND EAST OF THE MTNS OVERNIGHT INTO THE MORNINGS MONDAY AND TUESDAY...INCLUDING ROA...LYH AND DAN. AND VFR CONDITIONS FOR ALL DURING MOST OF THE DAY. && .CLIMATE... THREE RECORD HIGH MINIMUM TEMPERATURES ARE POSSIBLE DEPENDING ON HOW FAST TEMPS DROP THIS EVENING THROUGH MIDNIGHT. THE POSSIBLE RECORDS ARE: IN ROANOKE...THE MORNING LOW OF 72 MAY TIE THE RECORD SET IN 1981. IN DANVILLE... THE LOW OF 71 MAY BREAK THE CURRENT RECORD OF 69...SET IN 1994. IN BLACKSBURG...THE MORNING LOW OF 65 MAY BREAK THE RECORD OF 64...SET IN 1981. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...JJ SHORT TERM...KK LONG TERM...KK AVIATION...JJ CLIMATE...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SAT JUN 9 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 323 PM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT SAT JUN 9 2007 VAZ045-058-059-092215- HALIFAX VA-CHARLOTTE VA-CAMPBELL VA- 513 PM EDT SAT JUN 9 2007 AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF BROOKNEAL...OR ABOUT 4 MILES EAST OF GLADYS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...HAT CREEK...BROOKNEAL AT 530 PM EDT...WREN AT 540 PM EDT...ASPEN AT 550 PM EDT...AND PHENIX AT 555 PM EDT. THIS STORM HAS THE POTENTIAL OF PRODUCING SMALL HAIL...A BRIEF PERIOD OF VERY HEAVY RAIN...AND DANGEROUS LIGHTNING. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT SAT JUN 9 2007 VAZ058-059-092315- HALIFAX VA-CHARLOTTE VA- 629 PM EDT SAT JUN 9 2007 AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLOVER...OR ABOUT OVER MOUNT LAUREL...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...CLOVER AT 635 PM EDT...SCOTTSBURG AT 645 PM EDT...DRYBURG AND REDOAK AT 700 PM EDT...STAUNTON RIVER STATE PARK AT 710 PM EDT...AND HITESBURG AT 715 PM EDT... EXPECT SMALL HAIL...HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LIGHTNING FROM THIS STORM HAS ALREADY PRODUCED A FATALITY. PLEASE SEEK SHELTER INDOORS UNTIL THE STORM PASSES WERT
The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees downed in Scottsburg along Route 344.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31403.